Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Goodland, KS

May 26, 2019Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at May 26, 2019, 8:40 PM CDT for Rawlins County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2019, 8:40 PM CDT (01:40 UTC)
Expired
May 26, 2019, 9:11 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
1.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

217 
WGUS53 KGLD 270140
FFWGLD
KSC153-270345-
/O.NEW.KGLD.FF.W.0015.190527T0140Z-190527T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
840 PM CDT Sun May 26 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northwestern Rawlins County in northwestern Kansas...

* Until 1045 PM CDT.

* At 840 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  McDonald and Beardsley. 

LAT...LON 3999 10100 3972 10124 3973 10140 4000 10138

$$

JN
1 follow-up statement
593 
WGUS73 KGLD 270211
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
911 PM CDT Sun May 26 2019

KSC153-270221-
/O.CAN.KGLD.FF.W.0015.000000T0000Z-190527T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rawlins KS-
911 PM CDT Sun May 26 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN RAWLINS COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3999 10100 3972 10124 3973 10140 4000 10138

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:25 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 26, 6:25 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 125 PM MDT Sun May 26 2019

Tonight...a line or broken line of strong to severe thunderstorms is
expected to exit the forecast area around or shortly after midnight.
Low temperatures range from the mid 40s to low 50s in far eastern
Colorado to around 60 in Norton and Graham counties.

Monday...its possible for a few strong to severe thunderstorms to
develop in the late afternoon to overnight hours across the far east
and northwest zones. The Storm Prediction Center has areas from near
McCook to Hill City east in a slight risk for severe storms.
Southerly winds increase in the afternoon with gusts in the 25 to 35
mph range along and south of the interstate. High temperatures in
the mid 70s to mid 80s. Low temperatures range from the low to mid
40s west, mid 50s east.

Tuesday...general idea is for an upper level low pressure area to
reach southwest Nebraska by the end of the day then into northeast
Nebraska by 12z Wednesday morning. Some wraparound showers and
thunderstorms are possible, mainly across the northwest 1/2 of the
area. Afternoon temperatures will be much cooler with readings
ranging from the low to mid 60s in the west to the upper 70s in
the east. Low temperatures in the low 40s west, low 50s east.

Wednesday...generally dry weather currently expected. High
temperatures in the 60s, low temperatures in the 40s.

.LONG TERM...(Thursday through Sunday)
Issued at 125 PM MDT Sun May 26 2019

Thursday...dry weather currently expected. High temperatures in the
low to mid 70s. Lows in the mid 40s to low 50s.

Friday...some weak disturbances move across the area from the
west/southwest supporting spotty chances for thunderstorms. High
temperatures in the mid 70s to low 80s. Low temperatures in the mid
40s to around 50 west, mid 50s east.

Saturday...little change from Friday with a chance of afternoon
thunderstorms. High temperatures in the mid 70s to low 80s. Lows
in the upper 40s west to mid 50s east.

Sunday...chance of afternoon thunderstorms as weather disturbances
move through from the west. High temperatures in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 525 PM MDT Sun May 26 2019

KGLD and KMCK will see a chance of strong to severe thunderstorms
from taf issuance through approximately 02z (KGLD) and 04z (KMCK).
Wind gusts to 45kts possible along with sub vfr cigs and vis in
heavy rain. Hail is also possible. For the rest of the period am
expecting vfr conditions with winds veering to the southwest
through sunrise Monday morning then backing to the south and
increasing in the afternoon. KGLD could see gusts around 25kts by
late afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 2:35 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
135 PM MDT Sun May 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will increase in coverage and
intensity through the remainder of the afternoon and into the mid
evening moving in a northeast to east direction. The primary threats
will be hail to three inches in diameter, wind gusts to 75 mph, a few
tornadoes, and locally heavy rainfall which may cause flash flooding.
The line or broken line of severe storms is expected to exit the area
around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday, isolated thunderstorms will be possible over the
northern and eastern portions of the area. A few of these storms
could become severe with large hail being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

In the hours before

Special weather statement, May 26, 8:17 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
717 PM MDT Sun May 26 2019

KSZ013-027-270130-
Wallace KS-Sherman KS-
717 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WALLACE AND CENTRAL SHERMAN
COUNTIES UNTIL 730 PM MDT...

At 717 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Ruleton to Sharon Springs.
Movement was northeast at 55 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Goodland, Sharon Springs, Ruleton, Wallace and Edson.

This includes Interstate 70 in Kansas between mile markers 6 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for northwestern
and west central Kansas.

LAT...LON 3870 10187 3944 10195 3956 10149 3914 10146
      3913 10148 3870 10148
TIME...MOT...LOC 0117Z 232DEG 47KT 3933 10180 3888 10174

024
Local storm report, May 26, 8:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      1 NNW COLBY             39.40N 101.05W
05/26/2019                   THOMAS             KS   PUBLIC

            REPORT VIA FACEBOOK OF WATER COMING INTO A
            BASEMENT.

&&
Local storm report, May 26, 8:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 NE GOODLAND           39.35N 101.70W
05/26/2019  E0.88 INCH       SHERMAN            KS   NWS EMPLOYEE

            PENNY TO NICKEL SIZE HAIL.

&&
Special weather statement, May 26, 8:31 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
731 PM MDT Sun May 26 2019

KSZ013-014-027-028-270145-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
731 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALLACE...WESTERN
THOMAS...WESTERN LOGAN AND EASTERN SHERMAN COUNTIES UNTIL 745 PM
MDT/845 PM CDT/...

At 730 PM MDT/830 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Goodland to near
Sharon Springs. Movement was northeast at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Goodland, Sharon Springs, Brewster, Levant, Winona, Wallace and
Russell Springs.

This includes Interstate 70 in Kansas between mile markers 16 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT/1000 PM CDT/ for
northwestern and west central Kansas.

LAT...LON 3948 10176 3957 10131 3957 10116 3871 10116
      3870 10176
TIME...MOT...LOC 0130Z 240DEG 44KT 3938 10169 3887 10173

024
Local storm report, May 26, 8:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             MCDONALD                39.79N 101.37W
05/26/2019  M1.00 INCH       RAWLINS            KS   PUBLIC

&&
Special weather statement, May 26, 8:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
840 PM CDT Sun May 26 2019

KSZ001-270200-
Cheyenne KS-
840 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 900 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Francis, moving north at 30 mph.

Wind gusts of 50 to 55 mph have been reported in St. Francis.

Locations impacted include...
St. Francis, Bird City and Wheeler.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas.

LAT...LON 3964 10154 3965 10200 4000 10201 4000 10156
TIME...MOT...LOC 0139Z 188DEG 28KT 3980 10180

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:10 PM CDTSpecial Weather StatementGLDSherman20 min
May 26, 7:29 PM CDTSpecial Weather StatementGLDSherman16 min
May 26, 7:46 PM CDTSpecial Weather StatementGLDSherman14 min
May 26, 7:49 PM CDTSpecial Weather StatementGLDWallace26 min
May 26, 7:57 PM CDTSpecial Weather StatementGLDCheyenne18 min
May 26, 8:02 PM CDTSpecial Weather StatementGLDSherman13 min
May 26, 8:17 PM CDTFlash Flood WarningGLDSherman26 min
May 26, 8:17 PM CDTSpecial Weather StatementGLDSherman, Wallace13 min
May 26, 8:23 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins37 min
May 26, 8:31 PM CDTSpecial Weather StatementGLDSherman14 min
May 26, 8:40 PM CDTSpecial Weather StatementGLDCheyenne20 min
May 26, 8:49 PM CDTSpecial Weather StatementGLDThomas26 min
May 26, 8:52 PM CDTSevere Thunderstorm WarningGLDRawlins53 min
May 27, 2:44 AM CDTAreal Flood WarningGLDNorton9 hr
May 27, 6:56 AM CDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more3 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.